WIAS Preprint No. 1188, (2006)

Existence results for a contact problem with varying friction coefficient and nonlinear forces


  • Schmid, Florian
  • Mielke, Alexander
    ORCID: 0000-0002-4583-3888

2010 Mathematics Subject Classification

  • 74M10 74M15 74H20 74B20


  • Coulomb friction, varying friction coefficient, unilateral contact, quasistatic, energetic formulation, nonlinear elasticity, existence, finite-dimensional




We consider the rate-independent problem of a particle moving in a three - dimensional half space subject to a time-dependent nonlinear restoring force having a convex potential and to Coulomb friction along the flat boundary of the half space, where the friction coefficient may vary along the boundary. Our existence result allows for solutions that may switch arbitrarily often between unconstrained motion in the interior and contact where the solutions may switch between sticking and frictional sliding. However, our existence result is local and guarantees continuous solutions only as long as the convexity of the potential is strong enough to compensate the variation of the friction coefficient times the contact pressure. By simple examples we show that our sufficient conditions are also necessary. Our method is based on the energetic formulation of rate-independent systems as developed by Mielke and co-workers. We generalize the time-incremental minimization procedure of Mielke and Rossi for the present situation of a non-associative flow rule.

Appeared in

  • ZAMM, Volume 87, Issue 8-9, 2007, pp. 616-631

Download Documents